Minnesota, 2017

Damaging Winds in Minnesota, May 16, 2017

May 16, 2017 · NWS FSD · 5 events in 2 counties and zones

Severe thunderstorms produced strong winds in portions of southwest Minnesota during the early morning hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe thunderstorms produced strong winds in portions of southwest Minnesota during the early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:28 AM CST, 56 minutes earlier.

Area forecast discussion, May 16, 2:28 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
328 AM CDT Tue May 16 2017

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT Tue May 16 2017

Focus today and tonight:

- Isolated severe threat this morning with some heavy rain possible,
especially in central SD.
- A higher threat for severe thunderstorms from about 23z through 6z.
- Heavy rain an increasing focus from about midnight tonight into
Wednesday.

A pair of MCS's ongoing early this morning. One was a weakening area
of convection over western IA and western MN. Cloud tops were
warming and convection diminishing. However along the nose of the
LLJ over parts of east central SD and southwest MN scattered
thunderstorms were quickly lifting northeast. The other MCS was
closer to the upper level wave over northwest Neb and was heading
towards central SD. This area will need to be watched for a little
heavy rain as well as isolated severe storms through mid morning.

Through mid morning showers and thunderstorms will continue across
the area and will need to keep an eye out for southern parts of SD
towards east central SD. The wave and mid level LLJ that is likely
aiding development of MCS in northwest Neb will aim towards central
and parts of se SD this morning before lifting northeast. Not
expecting a lot of severe with this feature but it does have a good
environment going to help maintain convection through the morning
with the potential for some heavy rain and quite a bit of
lightning.

During the afternoon shower and thunderstorm activity should be at a
minimum with weak shortwave ridging ahead of the next piece of
energy. Not exactly a strong ridge so will see some potential for
thunderstorm development late in the afternoon south an east of a
line from about Yankton to Sioux Falls to Windom, which will be the
approximate location of the surface boundary. Capping looks to play
a role so will keep POPs fairly low until after about 2z to 3z. The
flow along and ahead of the front is also not very convergent which
might keep thunderstorm chances low until later.

By early evening a strong upper level trough will dig into the
western High Plains which will back low level flow and should set up
a very busy evening and overnight period. If the surface to near
surface flow can back soon enough an isolated tornado would be
possible over parts of far southeast SD and northwest IA before
about 3z. There is the potential for about 2500 J/kg surface based
CAPE with strong, balanced, unidirectional shear through about
150mb. After this the 925mb to 850mb layer will likely become the
main focus with some of the strongest instability and weakest
capping. The threat for severe weather will likely continue through
about 6z with the attention then turning towards heavy rain. The
backing of the low level winds will turn the advection of the deeper
moisture and instability towards south central SD which will likely
allow for some back building and heavy rainfall. Looks like a decent
potential for some locations to get a couple of inches of rain so a
flash flood watch may be needed for late tonight into Wednesday as
confidence on location and amounts increases.

.LONG TERM...(Wednesday through Monday)
Issued at 328 AM CDT Tue May 16 2017

... Due to ongoing weather, did not make any major changes to the
extended....

Increasing rain chances and a cooling trend through the
weekend are the main focus over the next following days.

Widespread showers and thunderstorms continue on Wednesday as the
lead negatively tilted trough lifts northeast, and finally makes its
entrance into the area. At this time, the severe weather risk is low
due to extended cloud cover and limited diurnal heating. A few
general thunderstorms east of I-29 cannot be ruled out, due to weak
instability persisting in the afternoon and evening hours. Soundings
continue to suggest a deep, and rich boundary layer moisture across
the area; therefore, widespread moderate to heavy rain will be the
main concern. Models continue to show high QPF values with storm
total ranging from 1 to 2 inches of rain by Thursday morning; higher
amounts possible.

Thursday looks cooler and breezy as cooler air begins to filter in
behind the exiting trough. An upper ridge across the Northern Plains
and the International Border will result in dry conditions for most
of the day. Highs will be from the mid 50s to lower 60s. Rain
chances return on Friday as another shortwave from the west Pacific
moves into the High Plains. Severe weather potential is limited.
Most of the instability will remain further south, thus only rain
chances are anticipated. The same pattern of periodic rain showers
and isolated thunder persists on Saturday.

Unseasonably temperatures are the main impact for the remainder of
the week with highs 15 to 20 degrees below normal. Highs will
generally be in 50s to mid 60s through this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1254 AM CDT Tue May 16 2017

Area of showers and scattered thunderstorms will move across the
area through the early morning hours. Isolated strong wind gusts
in excess of 40kt will be possible as the showers approach.
Ceilings will largely remain VFR with the showers/storms, but very
brief visibility reductions to MVFR will be possible.

Additional showers/storms are possible late in this TAF period,
mainly along/east of I-29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, May 15, 7:32 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
832 PM CDT Mon May 15 2017

SDZ050-052-057-058-063-064-170145-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Tonight another round of showers and thunderstorms will be
possible. A few of the storms could become strong and capable of
producing hail to the size of nickels and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will become likely by Tuesday night into
Wednesday but at this time the strongest storms should be along
and east of Interstate 29. The main threats for any of these
storms will be lightning and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-059>062-065>071-170145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
832 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of thunderstorms is expected to impact the area
overnight, beginning near the Missouri River Valley after 11 pm,
then lifting northeast across the region through early Tuesday
morning. A few of these storms could become severe, and the
primary threats will be hail to the size of golf balls, and wind
gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will return again Tuesday afternoon
and night, and a few of these storms could be severe as well. The
better chance for severe storms should be east of Interstate 29
with tennis ball sized hail and 75 mph wind gusts possible.

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 16, 3:24 AM CST to 3:29 AM CST
Where
Jackson County, 4.6 mi SSW of Spafford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.560, -95.420

Pontoon damaged, dock and hoist destroyed.

Thunderstorm Wind, Nobles

When
May 16, 3:29 AM CST to 3:31 AM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
43.630, -95.600

Measured at the airport in Worthington, MN.

Thunderstorm Wind, Jackson

When
May 16, 3:30 AM CST to 3:34 AM CST
Where
Jackson County, 0.69 mi N of Okabena
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.740, -95.320

Report received via Social Media.

Thunderstorm Wind, Jackson

When
May 16, 3:45 AM CST to 4:00 AM CST
Where
Jackson County, 2.87 mi S of Lakefield
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
43.639, -95.176

Wind Gusts measured by State of Minnesota Department of Transportation Weather Sensor along Interstate 90.

Thunderstorm Wind, Nobles

When
May 16, 3:50 AM CST to 3:55 AM CST
Where
Nobles County, 1.27 mi N of Rushmore
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.638, -95.796

Wind gust measured by Minnesota Department of Transportation automated weather station along Interstate 90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697640, 697643, 697645, 697666, 697670.